Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Goodland, KS

May 24, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2011, 1:00 AM MDT for Kit Carson County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 1:00 AM MDT (07:00 UTC)
Expired
May 24, 2011, 1:31 AM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS53 KGLD 240700
SVRGLD
COC063-240800-
/O.NEW.KGLD.SV.W.0037.110524T0700Z-110524T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
100 AM MDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 200 AM MDT

* AT 1257 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VONA...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VONA...STRATTON AND BETHUNE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 403 AND 438.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 181 AND 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3957 10254 3924 10221 3903 10271 3904 10278
      3945 10302
TIME...MOT...LOC 0700Z 224DEG 20KT 3927 10276
WIND...HAIL 60MPH 1.00IN
$$

STASSER
1 follow-up statement
923 
WWUS53 KGLD 240731
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
131 AM MDT TUE MAY 24 2011

COC063-240742-
/O.CAN.KGLD.SV.W.0037.000000T0000Z-110524T0800Z/
KIT CARSON CO-
131 AM MDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIT CARSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3957 10254 3924 10221 3903 10271 3904 10278
      3945 10302
TIME...MOT...LOC 0732Z 224DEG 20KT 3940 10260
$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:10 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 23, 11:10 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT MON MAY 23 2011

.DISCUSSION...
259 PM MDT MON MAY 23 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
MID/UPPER SHORTWAVE RIDGING OVER THE HIGH PLAINS THIS AFTERNOON
WITH A BROAD MID/UPPER LOW CONTINUING TO TRANSLATE ONSHORE OVER
THE WESTERN CONUS. WEAK SHORTWAVE TROUGH WAS NOTED OVER THE
CENTRAL ROCKIES WHICH WAS HELPING TO TRIGGER THE DEVELOPMENT OF
CONVECTION OVER THE WESTERN FRINGES OF THE GOODLAND FORECAST AREA.

FORECAST FOCUS IS CENTERED ON INCREASING CHANCES FOR SEVERE
WEATHER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA ON
TUESDAY AS WELL AS HEAVY RAIN POTENTIAL GENERALLY ALONG AND NORTH
OF INTERSTATE 70 THROUGH WEDNESDAY.

AFOREMENTIONED SHORTWAVE TROUGH WILL INDUCE LEE CYCLOGENESIS
ACROSS SOUTHEAST COLORADO OVERNIGHT. STRONG H85 NOCTURNAL JET WITH
FAVORABLE TRAJECTORIES WILL AID IN TRANSPORTING GULF MOISTURE
RAPIDLY NORTHWARD OVERNIGHT. THIS WILL RESULT IN ADVECTION OF
UPPER 50S/LOW 60S DEWPOINTS INTO THE EASTERN PORTION OF THE
FORECAST AREA FOR THE DAY TUESDAY. AS THE DAY PROGRESS...H7-H5
LAPSE RATES WILL STEEPEN TO 7-8 C/KM RESULTING IN SBCAPE VALUES
PUSHING 2000 J/KG. BUFR POINT SOUNDINGS WOULD INDICATE SUB 1KM LCL
VALUES. PER THE NAM...NARROW AXIS OF 0-1KM HELICITY VALUES OF
150-200 M^2/S^2 WHICH WOULD BE SUPPORTIVE OF TORNADOES GENERALLY
ALONG AND EAST OF A LINE FROM MCCOOK TO QUINTER.

ADDITIONALLY...HEAVY RAIN IS A DEFINITE CONCERN AS MIXING RATIOS
OF 12-14 G/KG WILL CONTINUE TO BE ADVECTED INTO THE AREA FROM THE
SOUTHEAST. CURRENT FLASH FLOOD GUIDANCE WOULD INDICATE ROUGHLY TWO
INCHES OF PRECIP WOULD BE NEEDED OVER A SIX HOUR PERIOD TO
GENERATE HYDRO CONCERNS. GIVEN LONGER DURATION OF THIS
EVENT...WILL HOLD OFF ON HOISTING A FLOOD/FLASH FLOOD WATCH THOUGH
IT WOULDN'T SURPRISE ME ONE BE TO HAVE LOCALIZED FLOODING ISSUES
OVER THE NEXT FEW DAYS.

PRECIP WILL COME TO AN END FROM WEST TO EAST WEDNESDAY AS THE
MID/UPPER LOW DEEPENS AND CONTINUES TO SHIFT EASTWARD INTO EASTERN
KANSAS. HOWEVER...STRONG NORTHWESTERLY WINDS WILL INCREASE IN
RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. A WIND ADVISORY
APPEARS HIGHLY LIKELY BUT WILL HOLD OFF FOR NOW GIVEN POTENTIAL
FOR SEVERE CONVECTION TOMORROW. TEMPS WEDNESDAY WILL LIKELY REMAIN
IN THE MID TO UPPER 50S ACROSS THE NORTHWEST HALF OF THE FORECAST
AREA WHICH WILL RESULT IN A RAW DAY WHEN COMBINED WITH THE SHOWERS
AND STRONG WINDS.

MID/UPPER RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS ON THURSDAY
ALLOWING TEMPS TO REBOUND TO NEAR CLIMO. QUICK MOVING SHORTWAVE TROUGH
WILL CAUSE THE RIDGE TO BREAK DOWN THURSDAY NIGHT AND WILL PROVIDE
FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE
NORTHEAST HALF OF THE FORECAST AREA THROUGH THE DAY FRIDAY.
BROADER RIDGE BUILDS BACK IN FOR THE MEMORIAL DAY WEEKEND AS
ANOTHER MID/UPPER TROUGH BEGINS TO DEVELOP OVER THE WESTERN CONUS.
WITH RIDGING IN PLACE...TEMPS WILL WARM INTO THE MID TO UPPER 80S
BY SUNDAY. LARGE SPREAD AMONGST AVAILABLE GUIDANCE WITH REGARD TO
TEMPS ON MEMORIAL DAY ITSELF. OPERATIONAL GFS MOVES A COLD FRONT
THROUGH THE REGION SUNDAY NIGHT RESULTING IN MAX TEMPS ON MONDAY
IN THE UPPER 60S/LOW 70S. MEANWHILE...THE EC HOLDS THE
TROUGH/SURFACE FRONT BACK TO THE WEST RESULTING IN TEMPS ACROSS
THE REGION IN THE MID 90S TO JUST OVER 100 DEGREES. GIVEN THIS
HIGH DEGREE OF UNCERTAINTY...HAVE OPTED TO FOLLOW THE GEFS MEAN
RESULTING IN TEMPS IN THE UPPER 70S TO LOW 80S.

FOLTZ
&&

.AVIATION...
1105 PM MDT MON MAY 23 2011

FOR 06Z TAFS...ACTIVE WEATHER WILL CONTINUE ACROSS THE AREA AS
STRONG TROUGH SLOWLY BEGINS TO MOVE ACROSS THE AREA DURING THE
MORNING AND AFTERNOON HOURS. AREA OF CONVECTION WILL CONTINUE TO
DRIFT TO THE EAST BRINGING A LULL TO PRECIP THREAT...BUT AS DEEP
WAA INTENSIFIES AHEAD OF TROUGH EXPECT TO SEE ELEVATED TSRA TO
REDEVELOP ACROSS MUCH OF THE AREA. WITH SOME CLEARING AND MOIST
EASTERLY FLOW ANTICIPATED...EXPECT IFR/LIFR CIGS TO DEVELOP ACROSS
MUCH OF THE AREA AFTER 09Z AND PERSIST THROUGH THE MORNING.
POTENTIAL FOR VERY STRONG STORMS STILL EXISTS...BUT UNCERTAINTY
STILL TOO HIGH FOR SPEC DETAILS FOR TOMORROWS TAFS.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 23, 6:44 PM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT MON MAY 23 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
644 PM MDT MON MAY 23 2011 /744 PM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS...WITH LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS IN
EXCESS OF 60 MPH BEING THE MOST WIDESPREAD THREAT. THERE IS A
SMALL THREAT FOR A BRIEF TORNADO...BUT THAT WILL DIMINISH DURING
THE EVENING HOURS.

WHILE THE SEVERE THREAT WILL DIMINISH
OVERNIGHT...A FEW SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY
ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY EVENING...PRIMARILY OVER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. TORNADOES...LARGE HAIL...AND STRONG WINDS
WILL BE
POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE AREA
THURSDAY NIGHT AND FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 23, 8:38 PM MDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT MON MAY 23 2011

COZ090-091-KSZ001-013-240315-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
838 PM MDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNY RESERVOIR...MOVING NORTHEAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3982 10185 3946 10169 3932 10223 3970 10242
TIME...MOT...LOC 0238Z 238DEG 17KT 3955 10216

024
Local storm report, May 23, 9:06 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             KANORADO                39.34N 102.04W
05/23/2011  E0.75 INCH       SHERMAN            KS   LAW ENFORCEMENT

0522 PM     HAIL             6 N ATWOOD              39.90N 101.04W
05/23/2011  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

0539 PM     HAIL             11 N ATWOOD             39.97N 101.04W
05/23/2011  E1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

0546 PM     HAIL             14 N ATWOOD             40.01N 101.04W
05/23/2011  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

0616 PM     HAIL             6 N WINONA              39.15N 101.25W
05/23/2011  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

0623 PM     HAIL             7 SSE TRENTON           40.08N 100.96W
05/23/2011  E1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

0638 PM     HAIL             MONUMENT                39.10N 101.00W
05/23/2011  E1.00 INCH       LOGAN              KS   LAW ENFORCEMENT

&&

JMARTIN
Special weather statement, May 24, 12:38 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT TUE MAY 24 2011

COZ091-240715-
KIT CARSON COUNTY-
1238 AM MDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1235 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SEIBERT...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10292 3957 10266 3947 10252 3916 10288
      3938 10316
TIME...MOT...LOC 0639Z 221DEG 25KT 3935 10293

STASSER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:23 PM MDTSevere Thunderstorm WarningGLDYuma67 min
May 23, 6:32 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma58 min
May 23, 7:43 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma62 min
May 23, 8:18 PM MDTFlash Flood WarningGLDKit Carson, Yuma4 hr
May 24, 12:38 AM MDTSpecial Weather StatementGLDKit Carson37 min
May 24, 11:22 AM MDTFlash Flood WatchGLDKit Carson, Yuma22 hr
May 24, 11:28 AM MDTSpecial Weather StatementGLDCheyenne32 min
May 24, 11:45 AM MDTSevere Thunderstorm WarningGLDCheyenne45 min
May 24, 12:28 PM MDTSpecial Weather StatementGLDCheyenne32 min
May 24, 12:47 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
May 24, 1:03 PM MDTSevere Thunderstorm WarningGLDKit Carson23 min
May 24, 1:24 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
May 24, 1:25 PM MDTSevere Thunderstorm WarningGLDCheyenne16 min
May 24, 1:28 PM MDTSpecial Weather StatementGLDKit Carson32 min
May 24, 1:36 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson, Yuma6 hr
May 24, 1:49 PM MDTSpecial Weather StatementGLDYuma41 min
May 24, 2:06 PM MDTSevere Thunderstorm WarningGLDKit Carson24 min
May 24, 2:12 PM MDTSevere Thunderstorm WarningGLDKit Carson33 min
May 24, 2:22 PM MDTTornado WarningGLDKit Carson23 min
May 24, 2:25 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson65 min
May 24, 2:42 PM MDTFlash Flood WarningGLDKit Carson, Yuma6 hr
May 24, 2:47 PM MDTTornado WarningGLDKit Carson28 min
May 24, 3:03 PM MDTSevere Thunderstorm WarningGLDKit Carson57 min
May 24, 3:06 PM MDTSevere Thunderstorm WarningGLDYuma39 min
May 24, 3:49 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma41 min
May 24, 4:31 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.